Hail, Sioux
- When
- June 2, 11:40 PM CST to 11:42 PM CST
- Where
- Sioux County, 0.51 mi W of Hawarden
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 43.000, -96.480
Scattered mixed-mode thunderstorms developed along a cold front which moved through an environment of 2000-2500 J/kg MLCAPE and up to 40 knots of deep-layer shear. A few brief supercells developed before evolving to bowing structures and brought marginally large hail and severe wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered mixed-mode thunderstorms developed along a cold front which moved through an environment of 2000-2500 J/kg MLCAPE and up to 40 knots of deep-layer shear. A few brief supercells developed before evolving to bowing structures and brought marginally large hail and severe wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 2, 10:24 PM CST, 1 hour 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 1124 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - The severe threat will diminish through the remainder of the night, though a few heavier storms could produce heavy rainfall before showers and storms exit the area after 10Z. - Tuesday may be the next chance for severe weather, but will be dependent on recovery from scattered morning convection and timing of a cold front pushing through the region. Favored area for an isolated severe threat is along and east of the MN/IA Highway 60 corridor. - Quiet weather and seasonable temperatures are expected to prevail mid to late week. Possibly some breezy periods, especially Thursday and Friday. && .DISCUSSION... Issued at 211 PM CDT Sun Jun 2 2024 Still some question marks regarding the evolution of the convection tonight. Still plenty of instability, roughly 2000-2500 J/kg, with moderate deep layer shear around 40 knots. This is plenty to support isolated supercells capable of producing golf ball sized hail and wind gusts to 70 mph. One thing to watch late this afternoon and early this evening is whether or not a marginally low LFC and some decent turning in the low level winds could support isolated tornadoes. The best chance for supercells, large hail and isolated tornadoes will be west of I-29 and likely around the James Valley and points west. Showers and thunderstorms will progress eastward through the evening and overnight. Without a stronger east to west instability gradient and no LLJ really impinging on the area storms may remain more scattered instead of forming into a distinct line of storms. This may limit the extent of the wind threat and keep it more isolated. A linear system is not impossible, but maybe a little less likely. After about 9z most of the activity will be out of the area. The next wave of interest moves onto the Plains Monday night and should bring an area of showers and thunderstorms through. Given marginal instability of about 1000 to 1500 J/kg and weak to moderate shear severe storms should remain isolated. There is a bit of a dry layer below about 700 mb which could aid in supporting some stronger wind gusts. This threat will linger through the morning, then with the faster timing of the front areas near and east of highway 60 in southwest MN and northwest IA will see a short window around mid afternoon when a few stronger storms could develop but a good chance most severe weather in the afternoon and evening will be east of the area. Wednesday should be warm and windy behind the exiting wave. Suspect wind gusts around 35 mph with highs from the mid 70s to lower 80s. Thursday through Sunday should prove to be seasonally warm and mainly dry. A deepening low pressure over the Great Lakes and increasing upper level ridging across the Rockies leaves the area in northwest flow. Suspect with the deep northwest flow each day should be a touch breezy, especially Thursday and Friday when some upper level energy rotates around the backside of the low pressure over the Great Lakes. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1114 PM CDT Sun Jun 2 2024 The severe threat is diminishing across the area, though isolated to scattered thunderstorms may produce heavy rain. The thunderstorm activity will end from west to east through 10Z. Winds will become light later tonight, and could result in patchy fog toward Monday morning. By mid morning on Monday, VFR conditions are expected through the remainder of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 945 AM CDT Sun Jun 2 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-031445- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 945 AM CDT Sun Jun 2 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Periods of scattered showers and storms are expected to move east across the area this morning into the early afternoon. Chances for severe weather with this activity is low, though stronger storms during the later morning to early afternoon may produce hail up to quarter size. Stronger storms are expected to develop mainly west of Interstate 29 mid to late afternoon, tracking across southeast South Dakota, into southwest Minnesota and northwest during the evening and overnight. Initial development in the late afternoon to early evening, especially west of Interstate 29, may produce large hail up to golf ball size, wind gusts to 70 mph and isolated tornadoes. Storms are then expected to evolve into linear segments capable of damaging wind gusts up to 70 mph. Heavy rainfall could also produce ponding in low lying or poor drainage areas or areas with recent heavy rains, with isolated flash flooding possible. If you have outdoor plans, especially later today into this evening, have multiple ways to receive warnings and be prepared to seek shelter should storms approach your location. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional showers and thunderstorms are expected Monday night into Tuesday. A few strong to severe storms are possible Tuesday afternoon and evening, mainly over portions of northwest Iowa and southwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 4 pm and midnight tonight.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
919 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Funnel Cloud 5 E Erwin 44.48N 97.33W
06/02/2024 Kingsbury SD Law Enforcement
Brief funnel cloud.
&&
PRPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1002 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM Hail 3 W Huron 44.37N 98.28W
06/02/2024 E1.25 Inch Beadle SD Public
Hail slightly larger than quarter-sized.
&&
PRPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1051 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM Rain 4 E Lake Poinsett Campg 44.54N 97.01W
06/02/2024 M4.00 Inch Brookings SD Public
Measured 4 inches of rain after
thunderstorms stopped 3 miles east of Lake
Poinsett.
&&
PRPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1055 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM Tstm Wnd Gst 3 NNW Wolsey 44.46N 98.50W
06/02/2024 M53 MPH Beadle SD Mesonet
Mesonet station 164 SD RWIS Wolsey.
&&
PRPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1132 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM Tstm Wnd Gst 1 W Lake Poinsett Campg 44.54N 97.11W
06/02/2024 M56 MPH Brookings SD Public
Personal weather station KSDARLIN18 reported
56 mph wind gust.
&&
PRPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1135 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Tstm Wnd Gst 13 N Yale 44.62N 97.95W
06/02/2024 M51 MPH Beadle SD Public
Personal weather station measured a 51 mph
wind gust.
&&
PRThe Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 05:41 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gust was measured at personal weather station KIAHAWAR11.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190914, 1190915.